I am 27 years old and currently taking 100mg Wellbutrin (generic) twice daily. First question, I?
- 6 Jun 2013 by Kayla95173
- 16 June 2013
- wellbutrin, depression, generic, mental health
... spent a week in a psych ward receiving 100 once daily prescribed by the hospital psych. Now that I am seeing a new psych in a huge mental health group, after reviewing my history of depression he gladly continued that dosage (as a generic for cost purposes) for me until about 4 weeks later I felt as though I did not feel the same patient who did a 180 and longed to be that totally functional and energetic employee and wife again, so he switched to twice daily. I haven't noticed much of a difference in the increase...
So it just occured to me, Was I receiving the generic or Wellbutrin while in the hospital? Or does it really not make a difference?
Also, I've been warned numerous times of the threshold of seizure activity associated with wellbutrin. Could those seizures be only grand mal or could they potentially be any type of seizure? I'm not extremely worried because it is rare. however i want to be more cautious if wellbutrin was causing absent or petit mal so I can identify and receive medical attention as early as possible should that event occur.
Thank you! I am not even in my 3rd month of taking these so I still have tons of questions!
If you were getting a drug in the hospital, I can almost guarantee it was a generic. Hospitals often use the most cost effective generics they can find. As for the seizure threshold: Predisposing factors that may increase the risk of seizure with bupropion use include history of head trauma or prior seizure, central nervous system (CNS) tumor, the presence of severe hepatic cirrhosis, and concomitant medications that lower seizure threshold.
Clinical situations: Circumstances associated with an increased seizure risk include, among others, excessive use of alcohol or sedatives (including benzodiazepines); addiction to opiates, cocaine, or stimulants; use of over-the-counter stimulants and anorectics; and diabetes treated with oral hypoglycemics or insulin.
Concomitant medications: Many medications (e.g., antipsychotics, antidepressants, theophylline, systemic steroids) are known to lower seizure threshold.
At doses up to 300 mg/day of the sustained-release formulation of bupropion (Wellbutrin SR), the incidence of seizure is approximately 0.1% (1/1,000).
Data for the immediate-release formulation of bupropion revealed a seizure incidence of approximately 0.4% (i.e., 13 of 3,200 patients followed prospectively) in patients treated at doses in a range of 300 to 450 mg/day. This seizure incidence (0.4%) may exceed that of some other marketed antidepressants.
Another factor is very high doses of Wellbutrin like doses of 450-600 increase risk tenfold and you are not near that so no worries. Seizures can mean any kind of seizure.
Hello Kayla and welcome to the group!!! DzooBaby has given you an exceptional breakdown here.
ALL POSSIBLE SIDE EFFECTS MUST BE LISTED! But it doesn't mean that every patient is going to experience them. Besides... if you were going to have a seizure there isn't any warning that you are going to get that lets you know ahead of time as in the case of migraines, for instance, and those flashing lights that might tell you one is coming and soon or you have a service dog who alerts to a potential seizure coming.
It really doesn't make much of a difference between the generic and the brand as far as contraindications go, side effects or even benefits, really. Not everyone does well on wellbutrin, either. However, be sure to keep notes on how you are feeling from day-to-day so that you can relate this to your psychiatrist. My own finds this method very effective because I cannot remember from day-to-day how I am doing or have done for that matter without writing stuff down.
Any way, keep journalling how you are doing paying particular attention to anything unusual or that seems out of character with yourself. Lots of psych docs try to keep a patient on a med for months because the constant switching around from drug to drug can be quite unsettling to the body and cause side effects that look like new diagnosis material. I have been through that, too.
I do hope that you have had or are thinking of having a full physical that includes a full, complete and extensive thyroid function. If the thyroid isn't functioning well... there are symptoms that mimic some psych issues. Just saying... I think they go hand in hand. I have been on armour thyroid for like, FOREVER, along with hydrocortisone (baby dose) to augment thyroid functioning and I am in the best "mental" health that I have ever been in for some 12 years now and I am nearing the big 60!
I hope you will continue to share and let us know how you are doing.
Thanks for taking the time to answer my questions! They both helped tremendously to ease my anxiety of these side effects.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 16 Jan 2014 • 1 answer
Posted 29 Mar 2015 • 2 answers
Posted 4 Oct 2015 • 3 answers
Posted 21 Feb 2016 • 1 answer
Posted 30 Mar 2018 • 2 answers